Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Dodge City, KS

July 14, 2023Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2023, 1:07 PM CDT for Ellis County, Trego County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 1:07 PM CDT (18:07 UTC)
Expired
Jul 14, 2023, 1:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:18 PM CDTTSTM WND GST 683 Ese Ogallah, KSWind gusts were estimated between 65 and 70 mph. Report was received through social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:59 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3096 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KDDC 141807
SVRDDC
KSC051-195-141845-
/O.NEW.KDDC.SV.W.0182.230714T1807Z-230714T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
107 PM CDT Fri Jul 14 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Trego County in west central Kansas...
  West central Ellis County in central Kansas...

* Until 145 PM CDT.

* At 107 PM CDT, a severe thunderstorm was located near Trego Center,
  moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Riga around 120 PM CDT.
  Cedar Bluff around 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9996 3903 9980 3893 9952 3871 9960
TIME...MOT...LOC 1807Z 306DEG 23KT 3891 9980 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TATRO
2 follow-up statements
867 
WWUS53 KDDC 141817
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
117 PM CDT Fri Jul 14 2023

KSC051-195-141845-
/O.CON.KDDC.SV.W.0182.000000T0000Z-230714T1845Z/
Trego KS-Ellis KS-
117 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN TREGO AND WEST CENTRAL ELLIS COUNTIES...

At 117 PM CDT, a severe thunderstorm was located near Riga, moving
southeast at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Riga around 120 PM CDT.
  Cedar Bluff around 125 PM CDT.

Other locations in the path of this severe thunderstorm include
Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9985 3900 9973 3893 9952 3871 9960
TIME...MOT...LOC 1817Z 299DEG 24KT 3889 9971 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TATRO
718 
WWUS53 KDDC 141836
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
136 PM CDT Fri Jul 14 2023

KSC051-195-141845-
/O.EXP.KDDC.SV.W.0182.000000T0000Z-230714T1845Z/
Trego KS-Ellis KS-
136 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO AND WEST
CENTRAL ELLIS COUNTIES WILL EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and west central Kansas.


LAT...LON 3879 9985 3900 9973 3893 9952 3871 9960
TIME...MOT...LOC 1835Z 306DEG 23KT 3883 9960 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:46 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 14, 12:46 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1246 PM CDT Fri Jul 14 2023

...Mesoscale Discussion Update...

.MESOSCALE DISCUSSION...
Issued at 1246 PM CDT Fri Jul 14 2023

Strong to severe storms are ongoing around the Hays area this
early afternoon as convection propagated southeast out of
northwest and north central Kansas. A weak surface trough
extending from just west of Hays to east of Dodge City has
concentrated mid 70 to near 80 dewpoints with associated MLCAPE of
4000+ J/kg along with minimal inhibition existing. This along with
30+ kt effective layer shear and 40+ kt anvil level SR flow is
creating elongated hodographs although with minimal low-level
shear/SRH. This will favor supercells and line segments with
mostly a wind risk up to 75 mph but still hail up to tennis ball
in size possible with any discrete supercells. Additionally, a
combination of outflow and a weak front is seen surging south
near I-70 with additional convection possible just north of the
front as it moves south. This will support areas roughly along
and east of WaKeeney to Rush Center to Pratt line seeing
additional convection through mid afternoon.

&&

.SHORT TERM...(This afternoon through Saturday evening)
Issued at 1135 AM CDT Fri Jul 14 2023

A weak shortwave trough approaching the central high plains and a
weak cold front, along with abundant low level moisture, will
lead to the propagation of a line of storms across central and
parts of southwestern Kansas this afternoon. The storms were
already developing late this morning. The main question is how far
west the storms will develop due to weaker forcing to the south
and west and warmer mid levels. High winds and hail will be the
main concerns as the low level shear is very weak so that
significant tornadoes are not expected.

.LONG TERM...(After midnight Saturday night through Thursday)
Issued at 1135 AM CDT Fri Jul 14 2023

Cooler and drier air will move into western Kansas Saturday. Any
storm clusters will probably be south and west of Kansas. A
warming trend will commence Sunday, with highs in the mid to upper
90s by Monday and Tuesday. It will continue to be difficult to
get 100 degree readings in southwest Kansas due to all the rain
over the past several weeks. If it does happen, Tuesday would
probably be the day.

The next good chances for thunderstorms are on Wednesday and
Thursday nights as a weak disturbance moves along the southern
edge of the westerlies. High temperatures should cool down into
the upper 80s or lower 90s by Thursday and Friday due to the
passage of an effective frontal boundary and convective remnants
and thunderstorm outflow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM CDT Fri Jul 14 2023

A line of storms will move across KHYS, KDDC and possibly KGCK
between 18 and 22z. High winds and hail are likely with this line.
Otherwise, VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  64  87  64 /  60  40  10  10
GCK  91  62  87  63 /  40  30  20  20
EHA  91  64  86  62 /  20  40  40  40
LBL  91  65  87  64 /  30  40  30  30
HYS  89  62  90  64 /  70  30  10  10
P28  91  68  89  66 /  50  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AJohnson
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 14, 3:33 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CDT Fri Jul 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-150845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CDT Fri Jul 14 2023 /233 AM MDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across central
Kansas and portions of southwest Kansas later this afternoon into
this evening. The strongest storms will be capable of producing
quarter to golf ball size hail and damaging winds in excess of 60
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across extreme southwest Kansas
Saturday. However, severe potential is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 3 PM...mainly
east of a Garden City to Meade line.

In the hours before

Special weather statement, Jul 14, 11:26 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 AM CDT Fri Jul 14 2023

KSZ031-141715-
Ellis KS-
1126 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of Ellis County through
1215 PM CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hays and Toulon around 1135 AM CDT.
  Catherine around 1140 AM CDT.

Other locations in the path of this storm include Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3880 9904 3879 9941 3913 9957 3913 9904
TIME...MOT...LOC 1626Z 245DEG 31KT 3891 9939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jul 14, 12:40 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1240 PM CDT Fri Jul 14 2023

KSZ031-141815-
Ellis KS-
1240 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of eastern Ellis County
through 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Walker around 1255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.

&&

LAT...LON 3870 9904 3870 9930 3913 9938 3913 9904
TIME...MOT...LOC 1740Z 272DEG 25KT 3892 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Jul 14, 12:46 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1246 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Hail             Catherine               38.93N 99.22W
07/14/2023  M2.00 inch       Ellis              KS   Trained Spotter

&&

RB
Local storm report, Jul 14, 12:51 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1251 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Hail             Catherine               38.93N 99.22W
07/14/2023  E2.00 inch       Ellis              KS   CO-OP Observer

&&

jdf
Special weather statement, Jul 14, 12:54 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1254 PM CDT Fri Jul 14 2023

KSZ030-141830-
Trego KS-
1254 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern Trego
County through 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and west central Kansas.

&&

LAT...LON 3899 9959 3901 9999 3913 9998 3913 9959
TIME...MOT...LOC 1753Z 278DEG 28KT 3910 9990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:26 AM CDTSpecial Weather StatementDDCEllis49 min
Jul 14, 12:00 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis45 min
Jul 14, 12:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis38 min
Jul 14, 12:40 PM CDTSpecial Weather StatementDDCEllis35 min
Jul 14, 12:54 PM CDTSpecial Weather StatementDDCTrego36 min
Jul 14, 1:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Trego43 min
Jul 14, 1:19 PM CDTSpecial Weather StatementDDCEllis26 min
Jul 14, 1:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Rush, Trego49 min
Jul 14, 1:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush47 min
Jul 14, 1:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStafford49 min
Jul 14, 2:34 PM CDTSpecial Weather StatementDDCEdwards, Ford, Kiowa56 min
Jul 14, 2:41 PM CDTSpecial Weather StatementDDCPawnee, Stafford49 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningDDCStafford29 min
Jul 14, 3:33 PM CDTSpecial Weather StatementDDCPratt27 min
Jul 14, 4:49 PM CDTSpecial Weather StatementDDCBarber41 min
Jul 14, 4:51 PM CDTSpecial Weather StatementDDCClark39 min
Jul 14, 5:30 PM CDTSpecial Weather StatementDDCClark30 min
Jul 14, 5:31 PM CDTSpecial Weather StatementDDCBarber29 min
Jul 14, 5:56 PM CDTSpecial Weather StatementDDCComanche34 min
Jul 14, 6:20 PM CDTSpecial Weather StatementDDCBarber55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.